According to new data from a recent meta-analysis, persons taking oral proton pump inhibitors (PPIs) may be at an elevated risk of sustaining a hip fracture. The elevated risk, however, was not found among those taking H2-receptor antagonists (H2RA).
PPIs and H2RAs are commonly prescribed for patients with “heartburn” or gastroesophageal reflux disease (GERD), peptic ulcer disease (PUD) and esophagitis, a condition associated with inflammation of the lower esophagus.
It’s important to realize that this study was only able to reveal an association, not a direct cause and effect of PPI use and risk for hip fracture.
That said, PPI’s should be prescribed with caution in those people who already are at increased risk of hip fracture, especially in those at higher risk for falls or who have advanced arthritis.
Its’s believed that PPIs can affect the risk for fracture by increasing secretion of gastrin which inhibits calcium absorption, ultimately altering the function of osteoclasts, cells integral for maintaining the strength and integrity of the bone matrix.
For their meta-analysis, the researchers reviewed online medical databases (MEDLINE, EMBASE, Google Scholar, and Web of Science ) from 1990 to 2018 to identify observational studies which included at least 500 adults with a hip fracture who were followed for at least 1 year. They identified 24 studies with over 2.1 million patients, including 319,568 with a hip fracture, which met inclusion criteria for their study.
Results from the study revealed that patients who took PPIs were at increased risk for hip fracture. (RR 1.20, 95% CI 1.14–1.28, p < 0.0001). In fact, as the dose increased, so did the risk for hip fracture.
A risk ratio (RR) greater of 1.0 implies no association in outcome associated with the given treatment, while a RR >1 is interpreted as a positive association. (In this case, a value of 1.2o implies a 20% difference in treatment with PPI, or risk for fracture in this case, compared with no treatment.)
An increased association was also observed in both low and medium doses of PPI taken and hip fracture risk (RR 1.17, 95% CI 1.05–1.29, p = 0.002; RR 1.28, 95% CI 1.14–1.44, p < 0.0001), but it appeared to be even greater among the patients with higher dose (RR 1.30, 95% CI 1.20–1.40, p < 0.0001).
The overall pooled risk ratios were 1.20 (95% CI 1.15–1.25, p < 0.0001) and 1.24 (95% CI 1.10–1.40, p < 0.0001) for the patients with short-and long-term PPI therapy, respectively, compared with those not taking PPIs.
Its important to note that there was no increased risk of hip fracture in those taking H2 receptor antagonists, medications such as famotidine (Pepcid) or ranitidine (Zantac).
This meta-analysis demonstrated strength and validity by pooling large numbers of patients from multiple studies, along with its ability to evaluate the potential for magnitude of association from patients on 3 continents.
Meanwhile, its limitations included reliance on medical records and claims data for diagnostic codes, along with difficulty determining whether the positive association seen was due to the effects of the PPI or other issues such as higher age or poor health.
Other possible limitations included the variety of studies found to determine the true incidence of hip fractures, as well as missing information in some studies regarding age, gender, alcohol use, or smoking.
Smoking, which leads to inhibition of calcium absorption, may act in combination with PPIs to increase fracture risk. Heavy alcohol consumption has also been associated with an elevated risk of hip fracture.
Previous research published in BMJ in 2012 revealed an association between long-term use of PPIs with increased risk for hip fracture in postmenopausal women, especially in those who smoke.
A randomized control trial (RCT) would ultimately be necessary to validate or nullify the findings of this current meta-analysis.
“Physicians should, therefore, exercise caution when prescribing long-term PPIs to those patients at higher risk for hip fracture, especially patients aged more than 50 years,” the authors write.
However, they advise that patients with GERD and Zollinger-Ellison syndrome should not stop PPIs based only on their risk for hip fracture, but speak with their health care providers regarding specific recommendations instead. (Zollinger-Ellison syndrome is a condition in which tumors [gastrinomas] in the pancreas or small bowel secrete the hormone, gastrin, which increases acid production leading to recurrent peptic ulcers.)
The authors conclude that healthcare providers “should only prescribe rational PPI therapy where it is clearly indicated,” starting at the lowest possible dose, making sure to check symptoms and bone density when indicated.